December 5, 2013 at 6:55 pm #77537
Ps, in general Mum seems very well. She has good energy levels, is eating well and seems very positive. It’s quite remarkable given the extent of the tumours! We are very thankful.December 5, 2013 at 6:53 pm #77536
We’ve had no shrinkage at all unfortunately. The main tumours and satellites have remained stable so far. The surgeon reckons that he can grow a bit of healthy liver and then cut away 80% of diseased liver. He just wants to check that the tumours stay stable for a bit longer and for mum to complete her course of chemo.
Re your dad, and the attitudes from Sheffield, that’s truly terrible. We’ve encountered negativity like that too. I sometimes wonder whether the medical staff remember that these ‘patients’ are also human beings, mothers, fathers, daughters etc. Hopefully Leeds will be more compassionate with your Dad’s situation. My understanding of palliative care, according to some of the good nurses that we have seen, is that they will never say that “nothing can be done”. There is almost always something that will help make patients more comfortable.
One thing that I have found pretty challenging is that in the US there appear to be far more options with chemo and clinical trials etc. It seems that in the UK, the docs are very limited in the treatments that they can or are willing to offer. Have you found this too?
JulesDecember 5, 2013 at 4:38 pm #77535dannyk86Participant
No worries, I am equally bad at things like that. It’s great to hear your mum is stable, let’s hope it continues and she can have the resection. How is she doing in general?
What about the satellites you spoke about before, has the chemo worked on them at all?
Dad has been going through a particularly rough time. Symptoms have improved since he had a biliary drain put in. He is starting to eat more this week but we’re told his liver function tests haven’t improved much since the operation.
In fact, Sheffield rung him up on Friday and told him over the phone that his liver function wasn’t improving and that there was nothing more they could do. When he asked if he should have more tests, they told him ‘nah, no point!’…when he told them that he was feeling better and starting to look better they replied “Well Mr Majeed (surgeon) says you will start to feel better for a while then you will just get worse again”
Suffice to say we are not the least bit happy with Sheffield’s handling of the situation and have reverted back to Leeds for their opinion.December 4, 2013 at 5:55 pm #77534
Hmmmm, maybe it’s not the steroids then. Curious! I’ve just realised that I didn’t reply to your message a while ago. Sorry about that, I seem to be getting more and more forgetful at the moment. How is your Dad doing? Have his symptoms improved?
We had some good news today – the surgeon has said that if my Mum’s tumours stay stable for another two months on chemo, then he is going to attempt to resect. It’s given us some hope, and we’re thankful for that.
Best wishes to you and your Dad,
JulesDecember 3, 2013 at 12:20 pm #77533dannyk86Participant
hope you receive good news with regards to the Chemo scan results.
Just to throw a spanner in the works, my dad is not currently on chemo but is on steroids to try help build up his strength, unfortunately this doesn’t seem to be increasing his apetite… perhaps this is an isolated case with dad lol.
Best wishes to you
DanNovember 27, 2013 at 9:15 am #77532
Thank you all for your responses, very helpful!November 27, 2013 at 3:37 am #77531pfox2100Member
Hi from personal experiences my first few cycles of chemo I did have an increase in energy and appetite and steroids played a big role in that.
PorterNovember 27, 2013 at 3:24 am #77530kvollandParticipant
Jules – one of the side effects of steroids is quite often an increase in appetite which in some cases in a very good thing. IF you are diabetic it will also cause changes in blood sugars including elevated blood sugars and rapidly changing. I would say if she is hungry for what ever reason then let her eat. I would just make sure that whatever she eats has good nutritional value and try to stay away from empty calories. Proteins where animal or plant proteins are one of the biggest needs since her body is fighting this disease. The higher the protein levels are in the blood the better things should.
You may also see a slight burst of energy with the chemo quite often related to the increased fluids and the steroids. You that too but don’t let her wear herself out.
Good luck as things go on.
KrisVNovember 26, 2013 at 10:08 pm #77529marionsModerator
LadyLinden…..Has the physician mentioned digestive enzymes to help aid in with the digestive process?
Gastrointestinal diseases share one thing in common: the digestive tract is disrupted.
I am hoping for other to chime in also, but this link may also offers some great information:
Although, the issues were addressed post resection, much of it pertains to you also.
I attended a seminar on this issue and it highlighted small, intermittent meals, high in protein – low in fat, walking proceeding the intake of a meal and in some instances, to stand upright vs. sitting down while ingesting the meal. Daily bowel movements are preferred and definitely a bowel movement by the third day.
MarionNovember 26, 2013 at 6:12 pm #77528
Before my mum started chemo she wasn’t eating very much at all, and like you, she had some acid indigestion and fullness at the beginning of her treatment. In fact, her dose of chemo was reduced due to the indigestion. Around this time she was eating little and often, just to keep her weight and strength up.
However, a few cycles in to chemo, her appetite has returned and she is now eating all foods again (though she is taking it easy on the sugar!). We’re hoping that her increased appetite is a good sign. Our docs have told her throughout, to eat as much as she felt able to , including higher calorie healthy snacks such as nuts, to keep the weight on!
Hope that helps!
JulesNovember 26, 2013 at 5:58 pm #77527ladylindenParticipant
Oh, forgot to mention, I am on a very low dose of steroid administered with the Cis/Gem every other Thursday. I have one day per week of chemo and the next week I am off.November 26, 2013 at 5:56 pm #77526ladylindenParticipant
Hi, My appetite is good, too, but it’s always been that way. I just had my second Gem/Cis treatment last Thursday. I’d like to know if your Mum is having problems with acid indigestion. I eat very little in small amounts because I feel full very fast. Is your Mum experiencing fullness, too? If she is doing better than me, would you tell me the kind of foods she is consuming. Right now I feel quite hungry but after four days of what felt like internal brusing to my stomach, I hesitate to eat at all. Thank you for any input you may be able to render.November 26, 2013 at 10:20 am #9176
We are currently awaiting the results for my mum’s first post-chemo MRI, to see whether Gem/Cis is having any impact on the cancer.
My mum’s appetite before chemo was pretty terrible and now she says that she’s absolutely ravenous all of the time. I said to her that this probably has something to do with the steroids that she is taking, and wanting to eat is also a much better sign than not being hungry at all.
I’m just wondering, is increased appetite during chemo usually due to the steroids?
- You must be logged in to reply to this topic.